CALL US: 800-225-1600 WEBSITE: www.PocketNurse.com

How to Assess and Treat Cyanide Poisoning

Once the tool of assassins and murderers, cyanide is now a highly regulated drug. However, while cyanide is hard to obtain for any type of political intrigue or anonymous poisoning (think of the still-unsolved 1983 Tylenol murders in Chicago), it is a toxic by-product of burning building materials. As such, EMS professionals and other first responders should learn how to assess for and treat cyanide inhalation.

Cyanide is a danger in some closed-space fires because many building materials, when burned at a high enough temperature, release hydrogen cyanide gas (HCN). Products that contain carbon and nitrogen, and that may release HCN when burned, include glass fiber insulation, melamine, particle board, and nitrile rubber. When combined with a low-oxygen condition, such as in a house fire, the risk of cyanide poisoning increases.

What to Know about Hydrogen Cyanide

  • HCN is 35 times more toxic than carbon monoxide (CO).
  • HCN can be a product of burning wool, silk, cotton, nylon, plastic, polymers, synthetic rubber, foam insulation, and polyacrylnitriles.
  • HCN enters the body via inhalation, ingestion, or absorption through the skin, and the effects target the heart and brain.
  • HCN can very quickly overcome a victim.

Cyanide poisoning is easy to misdiagnose. Not only does it closely mimic CO poisoning, but there is no quick diagnostic test to see if a person is suffering from CO or HCN poisoning. Exposure to CO causes a severe headache, where HCN causes hypotension and cardiovascular collapse. Signs of poisoning that are common to both HCN and CO are:

  • An altered level of consciousness
  • Respiratory arrest
  • Cardiac dysrhythmia
  • Seizure
  • Shock and death

Anyone who has been in exposed to a fire in closed spaces should be considered for treatment of cyanide poisoning.

Cyanide poisoning in smoke-inhalation victims should be suspected if the exposure to fire or smoke happened in a small, enclosed area; and if the patient has soot around his or her mouth, nose, or in the back of the mouth.

In some settings, panic symptoms including tachypnea and vomiting may mimic early cyanide poisoning signs. The presence of altered mental status and/or mydriasis is suggestive of true cyanide poisoning, although these signs can occur with other toxic exposures as well.

Treatment for Cyanide Poisoning

Hydroxocobalamin, brand name Cyanokit®, can be used to treat cyanide poisoning.

  • Each hydroxocobalamin molecule can deactivate one cyanide ion when its hydroxo portion is replaced by the cyanide ion.
  • Cyanokit (hydroxocobalamin for injection) 5 gram is indicated for the treatment of known or suspected cyanide poisoning.
  • If clinical suspicion of cyanide poisoning is high, Cyanokit should be administered without delay.

Pocket Nurse has developed a simulated Demo Dose® CyanoKT Kit to teach the proper administration of hydroxocobalamin, and reverse the life-threatening effects of cyanide poisoning.

Source

 

 

Share this: